Alert archive / Mississippi / Special Weather Statements in 2021
Special Weather Statement, NWS Memphis, TN
NWS Memphis, TN issued this special weather statement at Jun 9, 2021, 12:39 PM CDT for Calhoun County, Mississippi. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2021, 12:39 PM CDT (17:39 UTC)
- Expired
- Jun 9, 2021, 1:15 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
County Calhoun County, MS
The radar
The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 5.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1290 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 533 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 94 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
215
WWUS84 KMEG 091739
SPSMEG
Special Weather Statement
National Weather Service Memphis TN
1239 PM CDT Wed Jun 9 2021
MSZ013-015-022-023-091815-
Lafayette MS-Pontotoc MS-Calhoun MS-Chickasaw MS-
1239 PM CDT Wed Jun 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...
Southeastern Lafayette County in northwestern Mississippi...
Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northwestern Chickasaw County in northeastern Mississippi...
At 1239 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Paris, or 9 miles east of Water Valley, moving
east at 20 mph.
Very heavy rain is also possible with this thunderstorm.
People in southeastern Lafayette...southwestern Pontotoc...northern
Calhoun and northwestern Chickasaw Counties should monitor this storm
closely.
LAT...LON 3406 8951 3419 8951 3419 8954 3425 8953
3426 8904 3399 8907
TIME...MOT...LOC 1739Z 274DEG 19KT 3416 8946
$$
SWBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jun 9, 12:21 PM CDT, 18 minutes earlier.
Area forecast discussion, Jun 9, 12:21 PM CDT, 18 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1221 PM CDT Wed Jun 9 2021
.UPDATE...
See the 18z aviation discussion.
&&
.PREV DISCUSSION... /issued 1149 AM CDT Wed Jun 9 2021/
UPDATE...
Widespread rainfall continues to plague much of north MS this
morning, adding localized heavy rainfall on top of yesterday's
totals. This convection is anchored to a surface trough extending
from east-west across the area. Abundant cloud cover along/north
of this boundary will result in differential heating along the
southern periphery of the CWA. This may help focus precipitation
a bit farther south during the afternoon where instability is a
bit greater and forcing may be enhanced by the presence of a weak
MCV from overnight convection. There is a potential for a few
strong storms today in the south.
Rainfall amounts remain impressive. We've seen an area of 2-4"
from Oxford to Tupelo over the past 6 hours and this is on top of
the widespread 3-6" (with localized higher amounts) from
yesterday. Unit Streamflow guidance indicates significant runoff
across the areas covered by Flash Flood Warnings with numerous
reports of ongoing flooding.
The current forecast is in pretty good shape, though we may need
to extend the Flash Flood Watch depending on convective trends.
PoPs remain high across north MS with more of a diurnal uptick in
convection elsewhere this afternoon.
MJ
PREV DISCUSSION... /issued 518 AM CDT Wed Jun 9 2021/
DISCUSSION...
Major flash flooding remains a concern over north Mississippi
and southeastern Arkansas this morning...
The rain continues to fall across north Mississippi at this hour.
Latest KNQA radar shows a large slow-moving swath of moderate to
heavy rainfall across the majority of north Mississippi and
southeast Arkansas. Latest Dual-Pol instantaneous precipitation
rates are generally in the 1 to 3 inch per hour range. However,
isolated activity currently over Tunica County is much higher at
4 to 5 inch per hour. The overall trend should continue to be in
the 1 to 3 inch range, but isolated cells could still produce
prolific 4 to 5 inch per hour. CAMs were not initializing well
earlier, but are starting to pick up on current trends but still
underdoing intensity. As such, expect continued training of
showers and thunderstorms over north Mississippi and southeast
Arkansas through at least late morning. Decided to extend the
Flash Flood Watch through 7PM in case another round of storms
develops, which is certainly possible in this current regime.
The upper level low has opened up a bit and now contains several
shortwaves on its southwest flank. These small waves are providing
just enough lift to properly vent storms over the Lower
Mississippi Valley. Latest GOES water vapor shows very cold cloud
temperatures over east Central Arkansas at this hour. This
complex of storms will slowly migrate into the Mid-South over the
next several hours, bringing the threat of more prolific rainfall.
WPC has gone ahead and issued a High Risk of Excessive Rainfall
for almost all of north Mississippi with a moderate risk around
the high and into portions of west Tennessee. The rest of the area
is in a slight risk. PWAT values of over 2 inches remain above
the 99th percentile range, which explains the prolific rainfall
that we have received.
There is still some concern that the flash flood threat could
continue into Thursday morning as the upper low remains nearly
stationary and the airmass relatively unchanged. As a result, a
flash flood watch may still be needed through Thursday morning.
Several more shortwaves will rotate through the region Thursday
into Friday and will reignite showers and thunderstorms over much
of the Mid-South including already hard hit Mississippi and
southeastern Arkansas. Will continue to advertise the threat in
the HWO through Friday.
The upper low will finally lift out of the Mid-South by Friday
night, bringing us a much needed break from the rain. However,
models continue to hint that the Mid-South will remain on the
eastern periphery of the ridge over the Southern Plains. This
solution keeps us in the main storm track and keeps rain chances
up. In fact, we may not see a break from the rain until Sunday as
drier northwest flow sets up over the area.
Models are consistent with a cold front moving through the region
on Monday and more showers and thunderstorms. Behind the front,
widespread dry conditions will return to the Mid-South and will
hopefully persist through the end of the week.
AC3
&&
.AVIATION...
/18z TAFs/
Thunderstorms will continue across north MS this afternoon with
more scattered, diurnal convection possible farther north.
Ceilings will generally improve to VFR this afternoon (outside of
convection) but are likely to deteriorate overnight as low stratus
develops across the Mid-South. IFR conditions are expected during
the early morning hours with areas of fog possible. CAM trends
have been to clear out most of the CWA overnight, but my gut says
we'll still see some convection around after sunset. Storms are
likely to redevelop by late morning tomorrow with surface heating.
MJ
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch until 7 PM CDT this evening for Lee AR-
Phillips.
MO...None.
MS...Flash Flood Watch until 7 PM CDT this evening for Alcorn-Benton
MS-Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee
MS-Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.
TN...None.
&&Hazardous weather outlook, Jun 9, 5:30 AM CDT, 7 hours 9 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 530 AM CDT Wed Jun 9 2021 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-101230- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 530 AM CDT Wed Jun 9 2021 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight Significant flash flooding, areal flooding, and river flooding is expected to continue through this afternoon across all of north Mississippi and southeast Arkansas. The flooding threat may extend into portions of west Tennessee, mainly along the state border of Mississippi. A few strong to severe storms are possible today, mainly across north Mississippi. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Multiple rounds of showers and thunderstorms are expected on both Thursday and Friday. This additional rainfall could exacerbate flooding issues across the Mid-South, especially hard hit areas of north Mississippi. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. AC3
In the hours before
Local storm report, Jun 9, 11:32 AM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1132 AM CDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 AM FLASH FLOOD 2 S SALTILLO 34.36N 88.69W
06/09/2021 LEE MS LAW ENFORCEMENT
MULTIPLE FLOODED RESIDENCES IN THE WILLOW CREEK
SUBDIVISION. EVACUATIONS UNDERWAY.
&&
MJSpecial weather statement, Jun 9, 11:53 AM CDT, 46 minutes before
Special Weather Statement National Weather Service Memphis TN 1153 AM CDT Wed Jun 9 2021 MSZ009-014>017-091730- Itawamba MS-Pontotoc MS-Union MS-Lee MS-Prentiss MS- 1153 AM CDT Wed Jun 9 2021 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT FOR... Northwestern Itawamba County in northeastern Mississippi... Northeastern Pontotoc County in northeastern Mississippi... Southeastern Union County in northeastern Mississippi... Northern Lee County in northeastern Mississippi... Southwestern Prentiss County in northeastern Mississippi... At 1153 AM CDT...a strong thunderstorm producing winds at least 40 mph was located near New Harmony, or 9 miles northeast of Trace State Park, moving east at 35 mph. Very heavy rain is also possible with this thunderstorm. People in northwestern Itawamba...northeastern Pontotoc... southeastern Union...northern Lee and southwestern Prentiss Counties should monitor this storm closely. LAT...LON 3429 8891 3447 8891 3457 8843 3422 8840 TIME...MOT...LOC 1653Z 270DEG 30KT 3438 8883 SWB
Local storm report, Jun 9, 11:56 AM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1156 AM CDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 AM FLASH FLOOD GUNTOWN 34.44N 88.66W
06/09/2021 LEE MS LAW ENFORCEMENT
MAIN STREET AT EDISON AVE IN GUNTOWN IS FLOODED AND
IMPASSABLE.
&&
MGWLocal storm report, Jun 9, 12:22 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1222 PM CDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1116 AM FLASH FLOOD 2 SW BURGESS 34.33N 89.68W
06/09/2021 LAFAYETTE MS FIRE DEPT/RESCUE
CR 317 IN LAFAYETTE COUNTY IS WASHED OUT DUE TO FLASH
FLOODING.
&&
MGWLocal storm report, Jun 9, 12:38 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
1238 PM CDT WED JUN 09 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1035 AM FLASH FLOOD OXFORD 34.36N 89.53W
06/09/2021 LAFAYETTE MS LAW ENFORCEMENT
FLASH FLOODING OFF OF OLD SARDIS RD IN OXFORD.
&&
MGWSpecial weather statement, Jun 9, 12:39 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
1239 PM CDT Wed Jun 9 2021
MSZ013-015-022-023-091815-
Lafayette MS-Pontotoc MS-Calhoun MS-Chickasaw MS-
1239 PM CDT Wed Jun 9 2021
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 115 PM CDT
FOR...
Southeastern Lafayette County in northwestern Mississippi...
Southwestern Pontotoc County in northeastern Mississippi...
Northern Calhoun County in northeastern Mississippi...
Northwestern Chickasaw County in northeastern Mississippi...
At 1239 PM CDT...a strong thunderstorm producing winds at least 40
mph was located over Paris, or 9 miles east of Water Valley, moving
east at 20 mph.
Very heavy rain is also possible with this thunderstorm.
People in southeastern Lafayette...southwestern Pontotoc...northern
Calhoun and northwestern Chickasaw Counties should monitor this storm
closely.
LAT...LON 3406 8951 3419 8951 3419 8954 3425 8953
3426 8904 3399 8907
TIME...MOT...LOC 1739Z 274DEG 19KT 3416 8946
SWBThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 7:08 PM CDT | Special Weather Statement | MEG | Chickasaw, Lee, Monroe | 37 min |
| Jun 8, 7:12 PM CDT | Areal Flood Advisory | MEG | Calhoun, Chickasaw, Pontotoc | 3 hr |
| Jun 8, 7:47 PM CDT | Special Weather Statement | MEG | Itawamba, Monroe | 28 min |
| Jun 8, 8:15 PM CDT | Special Weather Statement | MEG | Itawamba | 30 min |
| Jun 8, 9:20 PM CDT | Areal Flood Advisory | MEG | DeSoto, Tunica | 3 hr |
| Jun 8, 10:58 PM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tunica | 11 hr |
| Jun 8, 11:00 PM CDT | Flash Flood Warning | MEG | Calhoun, Lafayette, Pontotoc, Union, Yalobusha | 11 hr |
| Jun 8, 11:05 PM CDT | Flash Flood Warning | MEG | Benton, Marshall, Tate, Tippah | 3 hr |
| Jun 9, 1:28 AM CDT | Areal Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more | 38 min |
| Jun 9, 1:53 AM CDT | Areal Flood Advisory | MEG | DeSoto, Marshall, Tate, Tunica | 4 hr |
| Jun 9, 2:04 AM CDT | Areal Flood Advisory | MEG | Benton, Lafayette, Marshall, Tate, Tippah, Union | 4 hr |
| Jun 9, 2:06 AM CDT | Flash Flood Warning | MEG | Calhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 2 more | 7 hr |
| Jun 9, 5:00 AM CDT | River Flood Warning | MEG | Lee | 21 days |
| Jun 9, 5:06 AM CDT | River Flood Warning | MEG | Calhoun | 15 hr |
| Jun 9, 5:11 AM CDT | Areal Flood Warning | MEG | Benton, Coahoma, DeSoto, Lafayette, Marshall, Panola and 2 more | 99 min |
| Jun 9, 5:22 AM CDT | River Flood Warning | MEG | Tate, Tunica | 44 hr |
| Jun 9, 5:37 AM CDT | River Flood Warning | MEG | Calhoun | 13 hr |
| Jun 9, 6:50 AM CDT | Flash Flood Warning | MEG | DeSoto, Lafayette, Marshall, Panola, Tate, Tunica | 3 hr |
| Jun 9, 6:56 AM CDT | Areal Flood Advisory | MEG | Alcorn, Benton, Marshall, Prentiss, Tippah, Union | 3 hr |
| Jun 9, 7:44 AM CDT | Areal Flood Advisory | MEG | Alcorn, Lee, Prentiss, Tishomingo | 2 hr |
| Jun 9, 8:58 AM CDT | Flash Flood Warning | MEG | Lafayette, Lee, Pontotoc, Union | 5 hr |
| Jun 9, 9:21 AM CDT | Flash Flood Warning | MEG | Coahoma, DeSoto, Panola, Quitman, Tate, Tunica | 3 hr |
| Jun 9, 11:04 AM CDT | Areal Flood Advisory | MEG | Lafayette, Marshall | 3 hr |
| Jun 9, 11:08 AM CDT | Special Weather Statement | MEG | Union | 37 min |
| Jun 9, 11:53 AM CDT | Special Weather Statement | MEG | Lee | 37 min |
| Jun 9, 12:12 PM CDT | Flash Flood Warning | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more | 3 hr |
| Jun 9, 1:27 PM CDT | Special Weather Statement | MEG | Chickasaw | 33 min |
| Jun 9, 2:03 PM CDT | Areal Flood Advisory | MEG | Calhoun, Lafayette, Lee, Pontotoc, Union, Yalobusha | 3 hr |
| Jun 9, 2:14 PM CDT | Special Weather Statement | MEG | Monroe | 31 min |
| Jun 9, 3:04 PM CDT | Flash Flood Warning | MEG | Lafayette | 9 min |
| Jun 9, 3:10 PM CDT | Areal Flood Advisory | MEG | Coahoma, Panola, Quitman, Tallahatchie, Tate, Tunica and 1 more | 3 hr |
| Jun 9, 3:15 PM CDT | Flash Flood Warning | MEG | Lafayette | 6 hr |
| Jun 8, 10:03 PM CDT | Areal Flood Advisory | MEG | Shelby | 3 hr |
| Jun 9, 5:50 AM CDT | Areal Flood Advisory | MEG | Fayette, Shelby | 2 hr |
Nearby
Special Weather Statements in Mississippi, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.